Surveys in Mathematics and its Applications

ISSN 1842-6298 (electronic), 1843-7265 (print)
Volume 10 (2015), 139 -- 148

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.


Youness Mir

Abstract. Growth modeling is widely used in various fields of applied sciences. The purpose of this paper is to develop analytic approximate solutions to some non-autonomous differential equations used in population growth. We demonstrate that when the carrying capacity varies with time, an approximate solution to the generalized Turner model and any particular case of this model can be produced without expensive calculations.

2010 Mathematics Subject Classification: 91B62; 65L05; 34C60.
Keywords: Growth models; Turner model; generalized logistic model; carrying capacity.

Full text


  1. R. B. Banks. Growth and diffusion phenomena: Mathematical frameworks and applications. Springer-Verlag, New York, 1994. MR1261184(96e:92015). Zbl 0788.92001.

  2. G. Benjamin. On the nature of the function expressive of the law of human mortality, and on a new mode of determining the value of life contingencies. Philosophical Transactions of the Royal Society of London, 115:513-585, 1825. doi:10.1098/rstl.1825.0026.

  3. B. D. Coleman. Nonautonomous logistic equations as models of the adjustment of populations to environmental change. Mathematical Biosciences, 45:159-173, 1979. MR0538427(80f:92012). Zbl 0425.92013.

  4. B. D. Coleman. On optimal intrinsic growth rates for populations in periodically changing environments. Journal Mathematical Biology, 12:343-354, 1981. MR0632150(82m:92058). Zbl 0485.92017.

  5. B. D. Coleman, Y. H. Hsieh, and G. P. Knowles. On the optimal choice of r for a population in a periodic environment. Mathematical Biosciences, 46:71-85, 1979. MR0542677(80f:92013). Zbl 0429.92022.

  6. F. Dubeau and Y. Mir. Exponential growth model : from horizontal to linear asymptote. Communications in Statistics - Simulation and Computation, 43:2186-2204, 2014. MR3223662(Reviewed). Zbl 1296.62140.

  7. F. Dubeau and Y. Mir. Growth models with oblique asymptote. Mathematical Modelling and Analysis, 8:204-218, 2013. MR3046084(Reviewed). Zbl 1268.26016.

  8. F. Dubeau, Y. Mir, A.A. Assani, and A. Chalifour. Modelling stage-discharge relationship with single infection point nonlinear functions. International Journal of Hydrology Science and Technology, 2:153-167, 2012.

  9. F. Dubeau, Y. Mir, A.A. Assani, and A. Chalifour. Least squares fitting with single inflection point growth curve II - an application. Mathematical Modelling and Applied Computing, 2:283-301, 2011.

  10. G. N. Galanis and P. K. Palamides. Global positive solutions of a generalized logistic equation with bounded and unbounded coefficients. Electronic Journal of Differential Equations, 119:1-13, 2003. MR2022067(2005e:34047) . Zbl 1054.34056.

  11. S. Huet, E. Jolivet, and A. Messéan. La régression non linéaire: méthodes et applications en biologie. INRA, Paris, 1992. Zbl 0875.62280.

  12. Z. Ismail, A. Khamis, and M. Y. Jaafar. Fitting nonlinear Gompertz curve to tobacco growth data. Pakistan Journal of Agronomy, 2:223-236, 2003.

  13. M. E. Turner Jr, E. L. Bradley Jr, K. A. Kirk, and K. M. Pruitt. A theory of growth. Mathematical Biosciences, 29:367-373, 1976. MR0484557(58 #4459). Zbl 0328.92014.

  14. A. S. Martinez, R. S. Gonzalez, and C. A. S. Tercariol. Continuous growth models in terms of generalized logarithm and exponential functions. Physica A, 387:5679-5687, 2008. MR2592184(2010k:33027) .

  15. M. Marusic and Z. Bajzer. Generalized two-parameter equation of growth. Journal of mathematical analysis and applications, 179:446-462, 1993. MR1249830(94j:34004) . Zbl 0797.34006.

  16. P. S. Meyer and J. H. Ausubel. Carrying capacity: a model with logistically varying limits. Technological Forecasting and Social Change, 61:209-214, 1999.

  17. P. S. Meyer, J. W. Yung, and J. H. Ausubel. A primer on logistic growth and substitution: the mathematics of the Loglet Lab Software. Technological Forecasting and Social Change, 61:247-271, 1999.

  18. Y. Mir and F. Dubeau. Least squares fitting of the stage-discharge relationship using smooth models with curvilinear asymptotes. Hydrological Sciences Journal, DOI:10.1080/02626667.2014.935779, 2014.

  19. Y. Mir and F. Dubeau. On the linear and logistic models with time dependent coefficients, to appears in Electronic Journal of Differential Equations, 2015.

  20. P. H. Morgan, L. P. Mercer, and N. W. Flodin. General model for nutritional response of higher organisms. Proceedings of the National Academy Sciences USA, 72:4327-4331, 1975.

  21. J. D. Murray. Mathematical Biology. Springel, Berlin, 1989.

  22. M. N. Nkashama. Dynamics of logistic equations with non-autonomous bounded coefficients. Electronic Journal of Differential Equations, 02:1-8, 2000. MR1735059(2000j:34054).

  23. D. A. Ratkowsky. Nonlinear Regression Modeling. Marcel Dekker, New York, 1983. Zbl 0572.62054.

  24. D. A. Ratkowsky. Handbook of Nonlinear Regression Models. Marcel Dekker, New York, 1989. Zbl 0705.62060.

  25. F. J. Richards. A flexible growth function for empirical use. Journal of Experimental Botany, 10:290-300, 1959.

  26. S. P. Rogovchenko and Y. V. Rogovchenko. Effect of periodic environmental fluctuations on the pearl-verhulst model. Chaos, Solitons and Fractals, 39:1169-1181, 2009. MR1993355(2004m:92030). Zbl 1197.34062.

  27. H. M. Safuan, Z. Jovanoski, I. N. Towers, and H. S. Sidhu. Exact solution of a non-autonomous logistic population model. Ecological Modelling, 251:99-102, 2013.

  28. H. M. Safuan, I. N. Towers, Z. Jovanoski, and H. S. Sidhu. Coupled logistic carrying capacity model. ANZIAM Journal, 53:172-184, 2012. MR2942795(Reviewed).

  29. J. J. Shepherd and L. Stojkov. The logistic population model with slowly varying carrying capacity. ANZIAM J., 47:492-506, 2007. Zbl 1308.92084.

  30. H. R. Thieme. Mathematics in population biology. Princeton and Oxford: Princeton University Press, 2003. MR1993355(2004m:92030). Zbl 1054.92042.

  31. J. H. M. Thornley and J. France. An open-ended logistic-based growth function. Ecological Modelling, 184:257-261, 2005.

  32. A. Tsoularis. Analysis of logistic growth models. Research Letters in the Information and Mathematical Sciences, 2:23-46, 2001.

  33. A. Tsoularis and J. Wallace. Analysis of logistic growth models. Mathematical Biosciences, 179:21-55, 2002. MR1908735(2003c:92027). Zbl 0993.92028.

  34. P.-F. Verhulst. Notice sur la loi que la population poursuit dans son accroissement. Correspondance mathématique et physique, 10:113-121, 1838.

  35. B. Zeide. Analysis of growth equations. Forest Science, 39:594-616, 1993.

Youness Mir
Département de mathématiques, Université de Sherbrooke
2500 Boulevard de l'Université,
Sherbrooke (Qc), Canada, J1K 2R1.